Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Jackson, KY

May 25, 2004Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 25, 2004, 12:23 AM EDT for Letcher County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 12:23 AM EDT (04:23 UTC)
Expired
May 25, 2004, 1:15 AM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KJKL 250423
SVRJKL
KYC133-250515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1223 AM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LETCHER COUNTY IN KENTUCKY.

* UNTIL 115 AM EDT.

* AT 1223 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MCROBERTS...OR 11 MILES NORTHEAST OF WHITESBURG...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EXTREME NORTHEASTERN LETCHER COUNTY AROUND 1230 AM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF PENNIES.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3725 8276 3707 8282 3716 8258 3722 8259

$$

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:23 PM EDT, 6 hours earlier.

Area forecast discussion, May 24, 6:23 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
623 PM EDT MON MAY 24 2004

.DISCUSSION...

FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN
COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF
CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN
ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT
FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH
SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY
WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING
TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER
CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST
SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING
CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND
PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE
SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED
A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30
IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO
THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT.
WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY
WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY
RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL
FLOW.

.EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW
NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE
ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR
AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON
AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING
WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM
WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY.

&&

.PREV DISCUSSIONS...

1147 AM EDT MON MAY 24 2004

FRONTAL BOUNDARY NEARING THE OHIO RIVER WILL NOT MAKE MUCH FURTHER
PROGRESS SOUTH...FLOW PATTERN WILL LIKELY RATHER STRETCH IT OUT
THROUGH THE DAY. ILN SOUNDING REVEALING A WEAK CAP WITH GOOD WIND
PROFILE...WHILE BNA SOUNDING CAME IN VERY CAPPED. BOUNDARY LOCATED
ALONG THE CUMBERLAND VALLEY HAS HAD SOME VERY LOW TOPPED SHOWERS
OCCASIONALLY FIRING ALONG IT. THE BOUNDARY IS NOT SHOWING ANY SIGNS
OF MOVING ANY FURTHER SOUTH. LOTS OF MID LEVEL AND HIGH LEVEL
CLOUDINESS ASSOCIATED WITH THIS WOULD ONLY HURT INSTABILITY IN THE
SOUTHERN TIER COUNTIES AND WITH NO STRONG TRIGGER OUT THERE...WOULD
IMAGINE ONLY SCATTERED PRECIP WOULD FIRE. WILL THEREFORE SHAVE POPS
DOWN TO LOWER CHANCE IN THE SOUTH...WHILE MAINTAINING LOW CHANCE
POPS IN THE NORTH...CLOSER TO FRONTAL BOUNDARY AND LESS CAPPED
ENVIRONMENT. CLOUDS WILL HOLD TEMPS DOWN IN PLACES SO WILL USE A
RANGE TO COVER. UPDATE OUT SHORTLY.

&&

557 AM EDT MON MAY 24 2004

STORY OF THE DAY WILL BE THE APPROACH OF FRONT FROM THE NORTH. BY
18Z THIS AFTERNOON...FRONT SHOULD BE IN PLACE GENERALLY AROUND THE
OHIO RIVER...STRETCHING IN THE SAME ORIENTATION...SSW TO ENE. META
BRINGS FRONT FURTHER SOUTH THAN GFS...AND THUS THE FOCUS OF QPF LIES
FURTHER TO THE SOUTH IN META. WENT GENERALLY CLOSE TO MAV POPS
TODAY...A LITTLE LOWER THAN MAV POPS IN THE SOUTH. FEEL THE 30S FAR
NORTH...40S CENTRAL...AND BRIEF 50S FAR SOUTH ARE WARRANTED GIVEN
THE HIGH LEVEL OF INSTABILITY...FRONTAL ORIENTATION...AND MORE THAN
LIKELY A FEW STRAY BOUNDARIES FROM CONVECTION IN THE HOOSIER STATE
OVERNIGHT. THESE ARE ALL THE INGREDIENTS THAT LED TO DECENT COVERAGE
YESTERDAY...MINUS THE CLOSE PROXIMITY OF THE FRONT. DID NOT GO
HIGHER WITH POPS GIVEN YET ANOTHER MID LEVEL CAPPING MECHANISM...AND
FAIRLY UNFAVORABLE JET ORIENTATION. ALSO...THE POPS WERE LOWER IN
THE NORTH GIVEN THE MID LEVEL SUBSIDENCE THAT EXPECTED TO BE HIGHER
IN MAGNITUDE FURTHER NORTH. LOWERED TEMPS A BIT TODAY GIVEN NEW
GUIDANCE...WHICH IS CAPTURING OBS FAIRLY WELL...AND EXTRA CLOUD
COVER. HOWEVER...REMAINED ABOVE MAV GUIDANCE.

TONIGHT...BIG QUESTION WILL AGAIN BE ONE OF A SIGNIFICANT SPLIT OR
NOT. LAST COUPLE OF NIGHTS...ONLY A FEW OUTLIERS ON CO-OPS AND RAWS
COULD NOT BE HANDLED WITH A 5 DEGREE RANGE. PROBABLY MOSTLY DUE TO
WINDS THAT NEVER QUITE SETTLED IN MOST AREA...ASIDE FROM THE
OUTLYING SHELTERED LOCALS...LIKE THE YELLOW CREEK RAWS...AND PARTS
OF THE THE MIDDLESBORO AREA FOR EXAMPLE. TONIGHT...SFC PRESSURE
GRADIENT WILL BE EVEN MORE BRISK GIVEN APPROACH OF SFC LOW FROM THE
WEST. ALTHOUGH OPTED FOR LIGHT WINDS IN ZONES FOR TONIGHT...WILL BE
CLOSE TO THE NEED FOR THE LOWEST RANGE. HOWEVER...THE SOME WEAK WAA
AS THE PAST FEW NIGHTS...AND NOT AN OVERWHELMING CLOUD
SITUATION...WILL PROBABLY AGAIN YIELD A FEW OUTLYING AREAS TO COOL
BELOW THE REST. HAVE ALREADY ISSUED TWO SETS OF ZONES...THE FIRST
HAD SPLIT A TEMP DIFFERENCE...AS OPPOSED TO ACTUALLY SPLITTING THE
RANGES. BUT...AFTER SECOND THOUGHTS...TO REALLY ALLOW FOR ALL
LOCALS...RETURNED THE SPLIT TO THE PACKAGE...HOWEVER...WITH A
LOWERED TEMP SCHEME OVERALL. AFTERNOON CONVECTION SHOULD DIE
QUICKLY...OPTED FOR SLIGHT CHANCE POPS TONIGHT...CLOSE TO MAV
GUIDANCE.

FOR TUESDAY...UPPED POPS...AS SFC FEATURE WILL RIDE NORTH OF THE
AREA...ALONG FRONT. KEPT TEMPERATURES VERY CLOSE TO WHAT WAS IN
GRIDS...CLOSE TO MAV GUIDANCE.

ELSEWHERE...MADE A FEW TWEAKS TO TEMPS...AND SLOWED TIMING OF POP
GRADIENT IN TIME IMMEDIATELY BEFORE FRONTAL PASSAGE GIVEN SLOWER
PROGRESSION INDICATED IN NEW PACKAGES.

AS MENTIONED YESTERDAY...THERE REMAINS A THREAT FOR SEVERE WEATHER
TODAY. MODEL SOUNDINGS STILL ILLUSTRATE A VERY PREVALENT REGION OF
MID LEVEL DRY AIR. THIS EQUALS THE POSSIBILITY OF GOOD DRY AIR
ENTRAINMENT IN ANY STORMS THAT DEVELOP. ALSO...WBZ AROUND 10KFT...SO
HAIL REMAINS A BIT OF A CONCERN AS WELL.

NEW 6Z META SOUNDINGS INDICATE STRONGER MID LEVEL WARMING THIS
AFTERNOON...PROBABLY DUE TO EXTRA SUBSIDENCE GIVEN ALL OF THE MID
LEVEL DRYING...AND SEEMS TO INDICATE THAT THE BEST CHANCE FOR
SHOWERS WOULD BE AROUND OR BEFORE NOONTIME...WHEN MID LEVEL WARMING
OVERWHELMS CAPE. THIS IS YET TO BE SEEN...AND 12Z SOUNDING WILL TELL
THE TALE. HOWEVER...ON THE SIDE...LOOKS AS THOUGH A SFC BOUNDARY IS
PRESENTLY MAKING ITS WAY THROUGH LMK/S AREA...SPARKING THE
DEVELOPMENT TO SOME SPRINKLES. SOMETHING TO WATCH FOR MID MORNING.

&&

1042 PM EDT SUN MAY 23 2004

MADE ONLY SMALL CHANGES IN FIRST PERIOD OF FORECAST. TWEAKED WINDS
DOWN A BIT DURING THE OVERNIGHT PERIOD. LEFT IN RIDGE/VALLEY
TEMPERATURE SPLIT FOR PERIOD ONE WITH LOWS IN UPPER 60S
RIDGES...LOWER 60S VALLEYS...SINCE RIDGE VALLEY SPLIT OCCURRED LAST
NIGHT AS WELL. WENT WITH HIGHER TEMPERATURES FOR TONIGHT AS 2Z TEMPS
WERE AROUND 6 DEGREES WARMER THAN LAST NIGHT AT SAME TIME. ADDED A
COUPLE EXTRA HOURS OF PATCHY FOG FROM 10-11Z BASED ON PERSISTENT
MORNING FOG THE PAST FEW DAYS. KEPT IN SLIGHT CHANCE
POPS...ESPECIALLY FOR EARLY MORNING AS MESOETA TRIES TO PUSH A SMALL
AREA OF PRECIP THROUGH AREA. CAPE VALUES ON ETABUFR SOUNDINGS OF
2000 J/KG AND ABOVE BETWEEN 12-15Z ALSO PROMPTED LEAVING IN POPS. NO
OTHER CHANGES WERE MADE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, May 24, 6:29 AM EDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
629 AM EDT MON MAY 24 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
629 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
KENTUCKY TODAY AS A FRONT TO THE NORTH OF THE AREA SAGS TO NEAR THE
OHIO RIVER BY EARLY THIS AFTERNOON...BEFORE TURNING BACK TO THE
NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER TODAY WOULD BE
DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS
EVENING AS WELL...WITH ACTIVITY WEAKENING AS THE EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD...WITH
THE EXCEPTION OF THURSDAY...WHEN THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME
SEVERE ON BOTH TUESDAY AND WEDNESDAY...IN ASSOCIATION WITH A COLD
FRONT AGAIN APPROACHING THE AREA FROM THE NORTH. THE PRIMARY THREAT
WITH ANY SEVERE WEATHER WILL BE THAT OF DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TUESDAY...OR WEDNESDAY.

PIEPER

In the hours before

Local storm report, May 24, 6:49 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
649 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             SANDY HOOK              38.09N 83.12W
05/24/2004  0.75 INCH        ELLIOTT            KY   PUBLIC

            THREE QUARTER INCH HAIL REPORTED BY PUBLIC AT CHURCH IN
            SANDY HOOK.

&&

RICHEY
Local storm report, May 25, 12:11 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     1 W IRVINE              37.70N 83.99W
05/24/2004                   ESTILL             KY   TRAINED SPOTTER

            MULTIPLE LARGE TREE LIMBS DOWN AT INTERSECTION OF

            RIVERVIEW RD AND REESE ST. ROAD BLOCKED AND POWER IS OUT.

1012 PM     HAIL             LONDON                  37.13N 84.08W
05/24/2004  0.75 INCH        LAUREL             KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH. FUNNEL CLOUD ALSO REPORTED I-75
            NEAR LONDON.

1024 PM     TSTM WND DMG     1 S LONDON              37.11N 84.08W
05/24/2004                   LAUREL             KY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN. FUNNEL CLOUD REPORTED. ALL
            REPORTED FROM SUBLIMITY CITY. REPORTED BY DISPATCH.

1025 PM     TSTM WND DMG     W BEATTYVILLE           37.58N 83.71W
05/24/2004                   LEE                KY   LAW ENFORCEMENT

            POWERLINES DOWN.

1037 PM     HAIL             1 N JACKSON             37.57N 83.38W
05/24/2004  0.88 INCH        BREATHITT          KY   NWS EMPLOYEE

            AT WOLVERINE.

&&

KO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:17 PM EDTSevere Thunderstorm WarningJKLEstill43 min
May 24, 9:47 PM EDTSevere Thunderstorm WarningJKLLee, Powell, Wolfe43 min
May 24, 10:18 PM EDTSevere Thunderstorm WarningJKLClay, Leslie57 min
May 24, 10:20 PM EDTSevere Thunderstorm WarningJKLLaurel40 min
May 24, 10:26 PM EDTSevere Thunderstorm WarningJKLBreathitt64 min
May 24, 10:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe31 min
May 24, 11:02 PM EDTSevere Thunderstorm WarningJKLKnott, Magoffin58 min
May 24, 11:31 PM EDTSevere Thunderstorm WarningJKLFloyd59 min
May 24, 11:58 PM EDTTornado WarningJKLFloyd32 min
May 25, 12:09 AM EDTSevere Thunderstorm WarningJKLPike81 min
May 25, 5:50 PM EDTSevere Thunderstorm WarningJKLRowan25 min
May 25, 6:10 PM EDTSevere Thunderstorm WarningJKLElliott50 min
May 25, 6:15 PM EDTSevere Thunderstorm WarningJKLRowan30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.